How to withdraw from
The following paragraph should be in the mind of the doctors etc at all times.
The advantages of discontinuing benzodiazepines do not necessarily mean that every long-term user should withdraw. Nobody should be forced or persuaded to withdraw against his or her will. In fact people who are unwillingly pushed into withdrawal often do badly. On the other hand the chances of success are very high for those sufficiently motivated.
The following gives some thoughts on guidelines that could be given to patients who have made up their mind to withdraw:-
(1) Before starting Benzodiazepine withdrawal.
(a) Consult your doctor to ascertain whether it is appropriate for you to stop your benzodiazepines. In a small number of cases withdrawal may be inadequate. It is important to get your doctors agreement and co-operation as it is he/she who will be prescribing the medication. Some doctors are unsure how to manage withdrawal and hesitate to undertake it. This may mean that you would need to use the expertise of some other agency like for example "the Drug and Alcohol team". In either case it is important for you to be in control of your own schedule and the rate of your withdrawal. Do not let deadlines be imposed on you.
(b)Make sure that you have adequate psychological support. Support can come from your spouse, partner, family or close friend. An understanding doctor may also be the one to offer support as well as advice. Ideally your mentor should be someone who understands about benzodiazepine withdrawal or is prepared to read about it and learn. Often the help of a clinical psychologist, trained counsellor, or other therapist is valuable, especially for teaching relaxation techniques, deep breathing, to deal with panic attacks etc. You will need someone reliable who will support you frequently and regularly, long-term, both during withdrawal and for some months afterwards. Voluntary tranquilliser support groups (self help groups) can be extremely helpful. It is encouraging to find that you are not alone, that there are plenty of others with similar problems.
(c) Get into the right frame of mind: -
(i) Be confident that you can do it. If in doubt aim at first for a dosage reduction rather than complete withdrawal.
(ii) Be patient. Don't expect a quick fix. Your body (and brain) may need time to readjust after years of being on benzodiazepines. So don't rush, and above all, don't try to stop suddenly.
(iii) Choose your own way. Slow withdrawal in your own environment allows time for physical and psychological adjustments, permits you to continue with your normal life, to tailor your withdrawal to your own lifestyle and to build up alternative strategies for living without benzodiazepines.
Note; The details given in the psychological support above makes out an extremely good case for there being a "drop in" centre for long term users of benzodiazepines. In many cases there isn't a support network around them that is needed to give up the addiction. I would have thought that it could be a mix of self -help and professional help. I think it could use the skills already existing in the drug and alcohol team but should be totally separate from the drug and alcohol clinic in terms of physical presence. It could well be worthwhile taking some advice from Oldham PCT who already have a system up and running.
It is vital that this type of centre is made available to these people who in the majority of cases have had a very long term addiction. Through no fault of their own they have lost all social interaction and will have to learn these skills all over again. They have suffered a great deal of isolation with; in many cases, their only contacts being members of their own family. It is surprising how quickly so called friends stop calling on people with medicinal addiction because they think if someone is continually having to use a medication associated with mental health problems then they are best left to themselves. Believe me mental health stigma still exists. Such a centre would make the patients feel less isolated and could well be the catalyst in getting a lot of these people to overcome their addiction. The health service was very much to blame for the problem and must be big enough to accept its' share of the responsibility. What better way than to put the necessary tools in place for it to corrected.
(2) The Withdrawal.
(a) Dosage tapering. There is absolutely no doubt that anyone withdrawing from long-term benzodiazepines must reduce slowly. Abrupt or over-rapid withdrawal, especially from high dosage, can give rise to severe symptoms. Slow withdrawal means tapering the dosage gradually, usually over a period of months. The aim is to obtain a smooth, steady and slow decline in blood and tissue concentrations of benzodiazepines so that the natural systems in the brain can recover their normal state. The precise rate of withdrawal is an individual matter and is not critical as long as it is slow enough. Whether it takes 6 months, 9 months or 18 months is of little significance if you have taken benzodiazepines for a matter of years. However, it is important in withdrawal always to go forwards. If you reach a difficult point, you can stop there for a few weeks if necessary, but you should try to avoid going backwards and increasing your dosage again.
(b) Switching to a long-acting Benzodiazepine. With certain short-acting benzodiazepines it is not possible to achieve a smooth decline in blood and tissue concentrations. These drugs are eliminated fairly rapidly with the result that concentrations fluctuate with peaks and troughs between each dose. It is necessary to take the tablets several times a day and many people experience a "mini-withdrawal", sometimes a craving, between each dose. For people withdrawing from these potent, short-acting benzodiazepines it is advisable to switch to a long-acting slowly metabolised benzodiazepine such as Diazepam. The switch over process needs to be carried out gradually.
(c) Designing and following the withdrawal schedule
(i) Design the schedule around your own symptoms. For example, if insomnia is a major problem, take most of your dosage at bedtime.
(ii) There is no need to draw your withdrawal schedule right up to the end. It is usually sensible to plan the first few weeks and then review and if necessary amend it according to your progress.
(iii) As far as possible never go backwards. You can stand still at a certain stage and have a break from further withdrawal for a few weeks.
(iv) Avoid taking extra tablets in times of stress.
(v) Avoid compensating for benzodiazepines by increasing your intake of alcohol.
(vi) Do not become obsessed with your schedule.
(vii) If you do not succeed at your attempt at benzodiazepines withdrawal, you can always try again. Those who need a second try have usually been withdrawn too quickly the first time.
(d) Antidepressants. Many people taking benzodiazepines long term have also been prescribed antidepressants which they may wish to taper. If this is your case it is in most cases best to complete your benzodiazepines withdrawal first before starting to taper the antidepressants.